Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 61, NWS Des Moines, IA

May 26, 2018Mahaska County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 26, 2018, 3:53 PM CDT for Mahaska County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2018, 3:53 PM CDT (20:53 UTC)
Expired
May 26, 2018, 4:30 PM CDT
In force
37 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Mahaska County, IA

The radar

The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2099 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

863 
WUUS53 KDMX 262053
SVRDMX
IAC123-262145-
/O.NEW.KDMX.SV.W.0061.180526T2053Z-180526T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
353 PM CDT SAT MAY 26 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mahaska County in south central Iowa...

* Until 445 PM CDT.

* At 353 PM CDT, a severe thunderstorm was located near New Sharon,
  or 9 miles south of Montezuma, moving east at 10 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  New Sharon and Barnes City. 

# 

# 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4144 9267 4151 9265 4151 9241 4137 9241
TIME...MOT...LOC 2053Z 280DEG 9KT 4145 9256 

HAIL...0.88IN
WIND...60MPH
 
$$

REV
2 follow-up statements
240 
WWUS53 KDMX 262125
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
425 PM CDT SAT MAY 26 2018

IAC123-262145-
/O.CON.KDMX.SV.W.0061.000000T0000Z-180526T2145Z/
Mahaska IA-
425 PM CDT SAT MAY 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN MAHASKA COUNTY...

At 425 PM CDT, a severe thunderstorm was located near What Cheer, or
10 miles south of Montezuma, moving east at 10 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Mahaska County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

&&

LAT...LON 4142 9260 4148 9260 4146 9241 4137 9241
TIME...MOT...LOC 2125Z 280DEG 9KT 4144 9245 

HAIL...0.88IN
WIND...60MPH
 
$$

REV
273 
WWUS53 KDMX 262130
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
430 PM CDT SAT MAY 26 2018

IAC123-262140-
/O.CAN.KDMX.SV.W.0061.000000T0000Z-180526T2145Z/
Mahaska IA-
430 PM CDT SAT MAY 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MAHASKA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4142 9260 4148 9260 4146 9241 4137 9241
TIME...MOT...LOC 2129Z 280DEG 9KT 4144 9243 

$$

REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:05 PM CDT, 48 minutes earlier.

Area forecast discussion, May 26, 3:05 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
305 PM CDT Sat May 26 2018

.DISCUSSION.../Tonight through Saturday/
Issued at 300 PM CDT Sat May 26 2018

Only concern through the rest of today is isolated storms east of
I-35 this afternoon and early evening. The development of this
convection has been poorly handled by most hi-res model solutions
today. Surface convergence is very weak, but a passing wave noted
on water vapor is likely aiding some surface based parcels to
breach the LFC. Any convection should push east of the forecast
area by early evening. Weak shear will limit the threat of
organized strong updrafts, but local HRRR/RAP soundings indicate
1000-1500 J/kg of DCAPE and modest lapse rates. Thus can't rule
out the potential for a few strong wind gusts and some hail.

Not much change in the short term forecast as confidence remains
high for record breaking heat tomorrow and possibly again on
Monday. Stagnant upper level pattern will keep an amplified ridge
axis parked over the region for the next couple days, downstream
of a large area of low pressure out west. Both NAEFS and Euro
ensembles show 500mb heights exceeding climatological max over
the state tomorrow. Subtle warm air advection in the low to mid
levels overnight will lead to a slight bump in highs tomorrow
with most of central Iowa in the mid to upper 90s. Diurnal mixing
once again transports some drier air from just off the surface
into the boundary layer and holds heat index values just below
the triple digits. Not much change on Monday as the ridge axis
barely nudges east. Increasing mid-level moisture may promote
more widespread diurnal CU develop over the south and west and
hold highs back a couple degrees. Otherwise it will be dry and
quiet as deep layer subsidence/Q-vector divergence beneath the
ridge suppresses thunderstorm potential.

Ridge axis finally pushes east on Tuesday as the western conus low
emerges into the eastern Rockies. A lead shortwave in the
southwest flow aloft may trigger some showers and storms in our
western counties, but the higher chances for deep convection will
likely reside in the vicinity of a slow moving front in NE/SD.
Local precip chances increase on Wednesday as the main upper level
low forces the front through the state. It should be noted that
forecast confidence is quite low due to the phasing the post-
tropical remnants of Alberto into the upper level flow, a process
the models will likely struggle with over the coming days. Right
now all models keep any moisture associated with Alberto east of
our area, but it will still impact the evolution of the upper
level low crossing the northern Plains and associated precip
chances. Should thunderstorms materialize in central Iowa on
Wednesday the threat for severe weather will be limited by rather
weak flow aloft.

Model guidance favors above normal temperatures through the end of
the week as a ridge quickly re-establishes over the Plains
states. Thunderstorm chances hold off until next weekend as
as the next upper level low emerges from the Rockies.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1251 PM CDT Sat May 26 2018

VFR conditions expected throughout the period. Some daytime
cumulus development this afternoon, however will remain scattered
in nature and will not impact flight categories. Winds will
remain light, switching to southerly overnight.

&&

.CLIMATE...
Issued at 300 PM CDT Sat May 26 2018

.Forecast/Record Highs for Official Central Iowa Climate Sites...

====================================================================
            |        Sunday        |        Monday        |  Period
            |  Forecast   Record/  |  Forecast   Record/  |    of
City        |    High      Year    |    High      Year    |  Record
====================================================================
Des Moines        97     91/2012         93      92/1895      1878-
Waterloo          96     93/1900         95      93/2006      1895-
====================================================================

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Martin
AVIATION...Hagenhoff
CLIMATE...Martin
Hazardous weather outlook, May 26, 3:08 PM CDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
308 PM CDT Sat May 26 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-272015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
308 PM CDT Sat May 26 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Hot conditions will continue into the early evening hours with
maximum heat index values in the 90s. Isolated thunderstorms are
also possible east of I-35 through early evening. The threat for
severe weather is low, but a few strong wind gusts and small hail
are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Unseasonably hot and somewhat humid conditions are expected to
continue through the Memorial Day Weekend into early next week
with maximum heat index values in the 90s. With this being the
first significant heatwave of the season, this could lead to heat
related impacts if precautions are not taken.

Thunderstorms are forecast Tuesday into Wednesday. The threat for
severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:06 PM CDTSevere Thunderstorm WarningDMXGrundy, Marshall, Tama54 min
May 25, 7:12 PM CDTSevere Thunderstorm WarningDMXHardin, Marshall29 min
May 25, 7:39 PM CDTSevere Thunderstorm WarningDMXJasper, Polk28 min
May 25, 7:46 PM CDTSevere Thunderstorm WarningDMXMarshall, Tama25 min
May 25, 8:22 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth19 min
May 25, 8:25 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama19 min
May 25, 8:39 PM CDTSpecial Weather StatementDMXHamilton66 min
May 25, 9:04 PM CDTSpecial Weather StatementDMXMarion56 min
May 25, 10:40 PM CDTSpecial Weather StatementDMXDavis, Wapello65 min
May 26, 12:10 AM CDTSpecial Weather StatementDMXTama20 min
May 26, 4:29 PM CDTSpecial Weather StatementDMXPoweshiek61 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.